MAUDE Adverse Event Report: MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES

MODERN MEDICAL EQUIP MFG LTD PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20; ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Catalog Number PLP2520
Medical Device Problem Code Self-Activation or Keying (1557)
Health Effect - Clinical Codes Laceration(s) (1946); Partial thickness (Second Degree) Burn (2694)
Date of Event 04/11/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported device is being returned to conmed for evaluation.A supplemental and final report will be filed following the completion of the device evaluation and complaint investigation.We will continue to monitor for trends through the complaint system to assure patient safety.H3 other text : device not yet received.
 
Event or Problem Description
A sales representative reported on behalf of a customer that the plp2520, plumepen elite surgical smoke evac pencil, 15ft tubing,qty20 device was being used during an insertion spinal cord stimulator procedure on (b)(6) 2024, and ¿pencil was not actively being used, was sitting on sterile field.Surgeon was burned by pencil through gown, cutting/burning arm.No sound from cautery machine noted.Pencil was out of side pack¿.Follow-up assessment found the user had sustained a "2nd degree burn as well as a cut" to the right forearm, and that the device "had been used (activated) and was set down not currently in use".The customer opined that the device "apparently" self-activated, as "plenty of time passed for it to cool down".The procedure was completed with regular cautery and no delay.It was confirmed that "no intervention or hospitalization was required.They did draw a hiv and hepatitis panel from the patient per our policy.".This report is being raised due to the reported injury of a second degree burn and laceration to the user.
 
Additional Manufacturer Narrative
Received one plp2520 unoriginal package.Lot number was not verified.Performed a visual inspection, no abnormalities or defects were confirmed.Performed a functional inspection using the esu system 7550, the coag button was very sensitive to palpitation and activated intermittently.Upon further evaluation of the inside components of the electrical pad, corrosion was evident.The root cause cannot be determined, however, based upon evaluation and photos, the likely cause of this event was water ingress into the circuit board.A device history review (dhr) was requested from the manufacturer, and no indication of abnormalities was communicated.This is the only complaint for this lot number and failure mode within the past two years.A two-year review of complaint history revealed there has been a total of 87 reports, regarding 135 devices, for this device family and failure mode.During this same time frame (b)(4) devices have been manufactured and shipped worldwide.(b)(4).We will continue to monitor for trends through the complaint system to assure patient safety.
 
Event or Problem Description

Brand Name
PLUMEPEN ELITE SURGICAL SMOKE EVAC PENCIL, 15FT TUBING,QTY20
Common Device Name
ELECTROSURGICAL, CUTTING & COAGULATION & ACCESSORIES
Manufacturer (Section D)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK 
Manufacturer (Section G)
MODERN MEDICAL EQUIP MFG LTD
unit a, 10/f mai wah ind bldg
1-7 wah sing street
kwai chung, nt
HK  
Manufacturer Contact
beth madeline
11311 concept blvd
largo, FL 33773
7274708358
MDR Report Key19220910
Report Number1320894-2024-00117
Device Sequence Number20881511
Product Code GEI
UDI-Device Identifier10845854061305
UDI-Public(01)10845854061305(17)250625(10)MM20220688
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryUS
PMA/510(K) Number
K230547
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 06/17/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date06/26/2025
Device Catalogue NumberPLP2520
Device Lot NumberMM20220688
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/12/2024
Supplement Date Received by Manufacturer06/13/2024
Initial Report FDA Received Date05/01/2024
Supplement Report FDA Received Date06/17/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/27/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;
Patient SexUnknown
Patient EthnicityNon Hispanic